Tornadoes · United States · Colorado · 2015

EF0 tornado, Gill, Colorado, August 16, 2015

This EF0 tornado ran 0.0 miles across Weld County on August 16, 2015, touching down at 3:59 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 16, 2015
Touchdown
3:59 PM MDT (21:59 UTC)
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.400, -104.490
Lift-off point
40.400, -104.490
Record number
1508161559-01

What the Weather Service recorded

Severe thunderstorms produced large hail, up to half dollar size. One weak tornado touched down briefly.

A tornado touched down but no damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS BOU issued a tornado warning for this county at 21:49 UTC, 10 minutes before the tornado touched down, in force until 22:15 UTC.

Issued (UTC)ExpiredProductOffice
21:49 UTC22:15 UTCTornado WarningBOU
22:11 UTC22:45 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 16, 2:54 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 16, 2:54 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
254 PM MDT SUN AUG 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 250 PM MDT SUN AUG 16 2015

LOW-LEVEL MOISTURE WILL CONTINUE TO INCREASE ACRS NERN/E-CNTRL CO
DURING THE NEXT 6-12 HOURS AS UPSLOPE FLOW BECOMES BETTER
ESTABLISHED IN THE WAKE OF THE COLD FRONT MOVING SLOWLY SOUTHWARD
ACROSS CENTRAL CO. STG INSOLATION PAST FEW HOURS ALONG THE FRONT
RANGE HAS STEADILY INCREASED BNDRY LAYER CAPES AND STEEPENED LAPSE
RATES. ONLY A MATTER OF TIME WITH ENHANCED OROGRAPHIC CIRCULATION
FOR STORM INITIATION OVER AND ALONG THE FRONT RANGE. MESOSCALE
MODELS INDICATE RAPID STORM FORMATION OVER THE FRONT RANGE MTNS
AND FTHLS WITH WEAK STORM MOTIONS AT THE ONSET. PAST 3 HRS
INTEGRATED PRECIPITABLE WATER AMOUNTS ALONG THE BASE OF THE FTHLS
HAVE INCREASED AROUND A TENTH OF AN INCH. AT 20Z...IPW AT DEN WAS
1.09 INCH. THIS MODEST UPWARD TREAD WILL LIKELY CONTINUE THROUGH
THE AFTERNOON. MEANWHILE MODELS SHOW A BROKEN LINE OF STORMS
SLOWLY MOVING OFF THE FRONT RANGE AND OVER THE NEARBY PLAINS
WITHIN THE NEXT FEW HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL
UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 45 MPH AND SEVERAL MINS
OF INTENSE RAINFALL POSSIBLY CAUSING MINOR URBAN AND LOWLAND
FLOODING. IT APPEARS THAT THIS STORM FRONT WILL BECOME MORE
ORGANIZED EAST OF THE I-25 CORRIDOR WHERE THE RISK OF SEVERE
WEATHER AND VERY HEAVY RAINFALL WILL BE GREATER. HOURLY RAINFALL
RATES OF 1.5-2.5 INCHES PER HOUR MAY LEAD TO SERIOUS FLASH
FLOODING ON THE FAR PLAINS. LATEST FLASH FLOOD GUIDANCE INDICATES
THAT HOURLY RAINFALL AMOUNTS OF JUST SLIGHTLY OVER 1.5 INCHES
WOULD BE SUFFICIENT TO PRODUCE FLASH FLOODING IN MANY NORTHEAST
CO COUNTIES...AND JUST 1.2 INCHES PER HOUR IN LINCOLN COUNTY. A
FLASH FLOOD WATCH HAS BEEN ISSUED AND WILL GO INTO EFFECT AT 3 PM
MDT TODAY FOR LOGAN...SEDGWICK...PHILLIPS... WASHINGTON...EASTERN
ELBERT AND LINCOLN COUNTIES.

TONIGHT...STORM ACTIVITY SHIFTS EAST OF THE FRONT RANGE EARLY THIS
EVENING BUT WILL LIKELY CONTINUE POSSIBLY BEYOND MIDNIGHT ON THE
FAR EASTERN PLAINS AS LOW-LEVEL MOISTURE CONTINUES TO FEED INTO
THE AREA AROUND A SFC CYCLONE IN SERN COLORADO. MODELS INDICATE
TWO AREAS WITH THE HEIGTHEN FLASH FLOOD POTENTIAL...IN THE FAR
NORTHEAST CORNER OF THE STATE AND NORTHERN LINCOLN COUNTY. DEEPER
MOISTURE...VERY SLOW STORM MOTIONS AND THE LIFT GENERATED ON THE
NOSE OF 90-110KT JET MAXIMA MAY FAVOR THE LINCOLN COUNTY AREA. BY
LATE TONIGHT...MODELS STILL SHOW LOW-LEVEL MOISTURE FEEDING INTO
NORTHEAST COLORADO AROUND A SFC LOW WHICH HAS MOVED OVER SWRN
KANSAS BY THEN. MODEL SOUNDINGS AND CROSS SECTIONS SHOW A
SATURATED BOUNDARY LAYER RIGHT UP AGAINST THE FOOTHILLS AFTER 09Z
TONIGHT. WIDESPREAD STRATUS AND AREAS OF FOG A GOOD BET ON THE
PLAINS BY DAWN AND IN SOME AREAS VISIBILITIES LESS THAN A MILE.

ON MONDAY...A RE-ENFORCING SURGE OF SOMEWHAT COOLER AND MOIST AIR
WILL SET THE STAGE FOR ANOTHER ROUND OF SEVERE T-STORMS. MODELS
SHOW A WELL DEVELOPED INSTABILITY AXIS ALIGNING WITH THE PALMER
DIVIDE FROM THE SRN FTHLS EAST TO THE KANSAS LINE. ONCE THE LOW
CLOUDS/FOG BURN OFF WHICH MAY TAKE ALL MORNING....OROGRAPHIC LIFT
AND STRONG DESTABILIZATION ALONG THE NORTH SIDE OF THE PALMER
DIVIDE COULD GENERATE MULTI-CELL FORMATION BY 20Z...AND A BIT
LATE ELSEWHERE. PLENTY OF LOW-LEVEL MOISTURE AND INSTABILITY
AROUND TO SUPPORT STRONG UPDRAFTS AND A 90-110 KT JET DIVING
SEWRD OVER THE AREA WILL PROVIDE THE NECESSARY SHEAR TO SPIN UP
ISOLATED STORMS CAPABLE OF TORNADOES ALONG STALLED OUT/OLD
OUTFLOW BOUNDARIES AROUND THE PALMER DIVIDE. AT THIS TIME IT
APPEARS THE BEST CHANCE FOR SEVERE STORMS WILL BE AFTER 21Z
TOMORROW IN THE FOLLOWING COUNTIES...ERN DOUGLAS...ELBERT...
ARAPAHOE...ERN ADAMS...WASHINGTON...SEDGWICK AND PHILLIPS.
CERTAINLY NOT OUT THE QUESTION THAT THE DENVER METRO AREA COULD
GET INTO THE ACT VERY LATE IN THE AFTERNOON. LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES MAIN THREATS. STORM
PREDICTION CENTER PRESENTLY HAS VIRTUALLY ALL OF EASTERN COLORADO
IN A SLIGHT RISK FOR SEVERE WX TOMORROW. OTHERWISE...EXPECT COOLER
TEMPERATURES AREAWIDE TOMORROW WITH PASSAGE OF A DEEP UPPER
TROUGH AND ISOLATED/SCATTERED SHOWERS AND T-STORMS IN THE HIGH
COUNTRY AND ACRS PLAINS BY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 230 PM MDT SUN AUG 16 2015

UPPER LEVEL TROF AND ASSOCIATED 90+KT JET STREAK WILL SWEEP
ACROSS THE REGION MONDAY NIGHT AND TUESDAY AS QG FIELDS SHOWING
WEAK TO MODERATE ASCENT...STRONGEST OVER THE NE PLAINS. WILL
CONTINUE TO NUDGE POPS UPWARDS MONDAY EVENING WITH ABUNDANT LOW
LEVEL MOISTURE AND UPSLOPE FLOW IN PLACE. STILL A CHANCE FOR
STRONG/SEVERE STORMS CONTINUING ON THE PLAINS THROUGH MUCH OF THE
NIGHT.

FOR TUESDAY...UPPER TROF AND CLOSED LOW MOVES INTO THE UPPER MID
WEST AS STRONG QG DESCENT MOVES OVER NORTHERN COLORADO. HOWEVER IT
APPEARS A SECONDARY PUSH OF UPSLOPE AIR MOVES BACK INTO THE FRONT
RANGE WITH SHALLOW UPSLOPE FLOW AND SOME LIGHT QPF NOTED ON THE
MODELS. WILL ADJUST TEMPS DOWNWARD A BIT WHILE KEEPING HIGHER POPS
FOR THE FRONT RANGE AND PALMER DIVIDE...WHICH IS AWAY FROM THE
STRONGEST SUBSIDENCE. BETTER CLEARING BY LATE TUE NIGHT AND WED AM
AS DRIER AIRMASS MOVES IN UNDER NORTHWEST FLOW ALOFT.

FOR THURSDAY AND FRIDAY...THE FLOW ALOFT WILL BEGIN TO TURN MORE
WESTERLY WITH A SLIGHT INCREASE IN MOISTURE LEVELS. THIS WILL
RESULT IN LATE DAY ISOLATED SHOWERS AND THUNDERSTORMS MAINLY OVER
MOUNTAINS AND ADJACENT PLAINS. TEMPERATURES WILL RETURN TO MORE
NORMAL HIGHS FOR THIS TIME OF YEAR.

ANOTHER UPPER LEVEL TROF EXPECTED TO MOVE ACROSS COLORADO ON
SATURDAY WITH THE POTENTIAL FOR STORMS AND COOLER TEMPERATURES.
EUROPEAN MODEL LOOKS DEEPER WITH THIS TROF VS THE GFS BUT STILL
QUITE A WAYS OUT SO WILL JUST LEAVE ISOLATED POPS FOR NOW.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON)
ISSUED AT 250 PM MDT SUN AUG 16 2015

VFR CONDITIONS ANTICIPATED AT DENVER AREA TERMINALS THROUGH 09Z.
LOOK FOR SCATTERED THUNDERSTORMS TO MOVE ACROSS THE DENVER METRO
AREA FROM 2130Z/SUN-02Z/MON. STORMS COULD PRODUCE LOCALIZED IFR
CIGS/VSBYS IN HEAVY RAIN AND SMALL HAIL. STORMS MAY ALSO PRODUCE
WIND GUSTS TO AROUND 35 KNOTS. T-STORMS SHOULD MOVE EAST OF THE
METRO AREA AFTER 03Z/MON THIS EVENING. THEN LOOK OR LOW CLOUDS
AND AREAS OF FOG WITH A MOIST NORTHERLY BREEZES AFTER SOMETIME
AFTER 3 AM MDT TONIGHT...RESULTING IN ILS/MVFR CONDITIONS THRU
MID-MORNING MONDAY. AFTER LOW CLOUDS AND FOG BURN OFF AROUND LATE
MORNING...COULD SEE ANOTHER ROUND OF THUNDERSTORMS IN THE METRO
AREA BY MID TO LATE AFTERNOON POSSIBLY PRODUCING MVFR/ILS
CONDITIONS.

&&

.HYDROLOGY...
ISSUED AT 250 PM MDT SUN AUG 16 2015

SLOW MOVING THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER
AND ALONG THE FRONT RANGE AND OUT ACROSS THE NORTHEAST PLAINS WILL
BE CAPABLE OF LOCALLY HEAVY RAINS. STORMS ON THE PLAINS EAST OF
THE I-25 URBAN CORRIDOR WILL HAVE THE GREATEST POTENTIAL FOR
PRODUCING VERY HEAVY RAINFALL RESULTING IN FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE FOLLOWING...SEDGWICK...PHILLIPS...
WASHINGTON...LINCOLN AND EASTERN ELBERT COUNTIES. WATCH RUNS UNTIL
3 AM MDT TONIGHT. AS IT APPEARS NOW HEAVY RAINFALL MAY NOT
DEVELOP IN THESE COUNTIES UNTIL THIS EVENING. RAINFALL AMOUNTS
RANGING FROM 1.5 TO 3 INCHES WITHIN 1 TO 2 HOURS ARE STILL
ANTICIPATED. TRAINING OF MULTIPLE STORMS OR INTERACTIONS BETWEEN
OUTFLOW BOUNDARIES OR STRONG OUTFLOW WINDS WOULD BE NEEDED FOR
HEAVY RAINFALL IN THE FRONT RANGE FOOTHILLS AND NEARBY PLAINS.
WILL CONTINUE TO KEEP A CLOSE EYE ON STORM DEVELOPMENT DURING THE
NEXT SEVERAL HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ044-046>051.

&&

SHORT TERM...BAKER
LONG TERM...ENTREKIN
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, Aug 16, 12:28 PM MDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1228 PM MDT SUN AUG 16 2015

COZ030>051-171830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1228 PM MDT SUN AUG 16 2015

...FLASH FLOOD WATCH LATE THIS AFTERNOON UNTIL LATE TONIGHT FOR
PORTIONS OF NORTHEAST AND EAST CENTRAL COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW-LEVEL MOISTURE IS EXPECTED TO INCREASE ACROSS NORTHEAST
COLORADO THIS AFTERNOON AS UPSLOPE FLOW BECOMES BETTER ESTABLISHED
IN THE WAKE OF A COLD FRONT SLOWLY MOVING SOUTH THROUGH EASTERN
COLORADO. WITH THE ATMOSPHERE BECOMING MORE UNSTABLE LOOK FOR
THUNDERSTORMS TO FORM FIRST IN THE MOUNTAINS...AND THEN SPREAD
EAST ONTO THE HIGH PLAINS BY MID TO LATE AFTERNOON. STORMS MOVING
OFF THE FOOTHILLS MAY FORM INTO A LINE AS THEY TRACK EAST INTO A
MORE MOIST AND UNSTABLE ATMOSPHERE. THE MAIN THREAT FROM THESE
STORMS...PARTICULARLY THOSE ON THE PLAINS...WILL BE VERY HEAVY
RAINFALL POTENTIALLY LEADING TO FLASH FLOODING. A FEW OF THESE
THUNDERSTORMS MAY ALSO PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND
GUSTS TO 60 MPH. IN THE VICINITY OF THE COLD FRONT LYING ACROSS
SOUTHEAST SECTIONS OF THE OUTLOOK AREA...BETTER SHEAR COULD ALSO
PRODUCE A TORNADO OR TWO.

THE GREATEST THREAT FOR FLASH FLOODING WILL BE THE AREA ROUGHLY
EAST OF A LINE FROM WESTERN LOGAN COUNTY TO EASTERN ELBERT COUNTY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA AND WILL GO INTO
EFFECT AT 3 PM MDT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL SEE A MIXTURE OF WEATHER WITH SOME LOW LEVEL CLOUDS
AND FOG OVER THE PLAINS DURING THE EARLY MORNING HOURS
TRANSITIONING TO SCATTERED LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER THE MOUNTAINS AND NORTHEAST PLAINS. SOME STORMS
WILL BE STRONG TO SEVERE...ESPECIALLY OVER THE NORTHEAST PLAINS
AND PALMER DIVIDE WITH LARGE HAIL...DAMAGING WINDS..HEAVY RAIN AND
EVEN A TORNADO POSSIBLE.

TEMPERATURES WILL COOL MONDAY WITH HIGHS IN THE UPPER 70S TO AROUND
80 ON THE PLAINS. THESE COOLER TEMPERATURES WILL CONTINUE WITH
ANOTHER FRONT ON TUESDAY BRINGING ADDITIONAL PRECIPITATION TO THE
REGION AND TEMPERATURES DROPPING INTO THE LOWER 70S. WEDNESDAY
AND THURSDAY WILL BE DRY WITH TEMPERATURES RISING BACK TO SEASONAL
NORMALS WITH A SLIGHT CHANCE OF MOUNTAIN STORMS RETURNING BY
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY...MAINLY FOR SPOTTERS EAST AND
SOUTHEAST OF THE DENVER METRO AREA AFTER 3 PM TODAY.

BAKER

In the hours before

Local storm report, Aug 16, 3:03 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT SUN AUG 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             1 E MEEKER PARK         40.23N 105.52W
08/16/2015  M1.50 INCH       BOULDER            CO   TRAINED SPOTTER

&&

TDANKERS
Local storm report, Aug 16, 3:16 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SUN AUG 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             NE MEEKER PARK          40.23N 105.53W
08/16/2015  M1.50 INCH       BOULDER            CO   COCORAHS

            HAILED FOR 5 MINUTES UP TO TIME OF REPORT.

&&

TDANKERS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

10.0 hours before the tornado, 122 km from the path. August 16, 2015.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79447, lifted condensation level 2198 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79447 J/kg
Surface CAPE
368 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

2.0 hours after it, 122 km from the path. August 17, 2015.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 145 joules per kilogram, CIN -147, lifted condensation level 1747 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2015-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-147 J/kg
Surface CAPE
490 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Greeley/Weld (Awos) (GXY), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC89.657.2140° 6 kt1020
20:35 UTC87.857.2130° 6 kt1020.3
20:55 UTC87.857.20° 0 kt1019.6
21:15 UTC87.855.40° 0 kt1020
21:35 UTC84.255.4340° 22 kt261020
21:55 UTC75.257.240° 12 kt1021.7TS
22:15 UTC71.657.230° 9 kt1022.4TS
22:35 UTC66.25970° 12 kt1021.7VCTS
22:55 UTC69.860.870° 10 kt1020.7VCTS
23:15 UTC69.860.8110° 6 kt1019.3
23:35 UTC73.460.850° 4 kt1019.6
23:55 UTC73.457.20° 0 kt1020

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:59 UTCHAIL 1N BarnesvilleWeld, CO
21:59 UTCTORNADO4 Ene KerseyWeld, COCORRECTED APPROXIMATE LOCATION. SPOTTER IN GREELEY REPORTED A TORNADO VISIBLE EAST OF TOWN.
21:59 UTCTORNADOGreeleyWeld, COSPOTTER IN GREELEY REPORTED A TORNADO VISIBLE A FEW MILES EAST OF TOWN.
22:10 UTCHAIL 14 Ne GillWeld, COHALF INCH HAIL OCCURRED FOR 20 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.